A new study reveals the prevalence of psoriasis induced by tumor necrosis factor alpha inhibitors (TNFi) in people with juvenile idiopathic arthritis (JIA). The study also suggests that stopping TNFi treatment can be an effective way to manage this side effect in some cases.
Titled, “Tumor necrosis factor-α inhibitor-induced psoriasis in juvenile idiopathic arthritis patients,” the study was published in the journal Pediatric Dermatology.
TNFi include biological treatments such as adalimumab (brand names Humira and Cyltezo, among others); as the name suggests, these treatments work in autoimmune diseases such as JIA by blocking the activity of the inflammatory signaling molecule tumor necrosis factor alpha.
Paradoxically, one of the known side effects of TNFi is psoriasis, an inflammatory condition affecting the skin. However, there is little data on TNFi-induced psoriasis in people with JIA.
Researchers collected records from 166 JIA patients who were treated with TNFi at two hospitals. They reported all events of recorded psoriasis and the treatment steps that were taken to manage those patients.
Nine people (5.4%) developed psoriasis. All were female (the cohort was 64% female overall), and although one had a history of psoriasis in the family, none had a history of psoriasis prior to TNFi therapy.
The most commonly affected body part was the scalp; other commonly affected areas were the elbows, knees, lower back, and around the ears.
There was no association between the specific type of TNFi used and the development of psoriasis, suggesting that the effect may be the result of the class of medicine, not a side effect of one TNFi or another.
Eight patients saw their psoriasis either resolve or improve by switching to adalimumab after being on a different type of TNFi (three patients), switching to another kind of biologic treatment (two patients), or ceasing all TNFi treatment (three patients).
The remaining patient experienced a worsening of psoriasis symptoms after switching to adalimumab from another TNFi.
“These data suggest discontinuation of TNFi or biologic class switching to agents such as ustekinumab (Stelara) should be considered as treatment strategies in patients with inactive or mildly active underlying JIA and moderate to severe TNFi-induced psoriasis unresponsive to topical therapies,” the researchers stated.
“While considering such a therapeutic regimen change, clinicians should weigh the possible benefit of psoriasis improvement against the risk of worsening underlying joint disease on a case-by-case basis. Treatment should be approached in a multidisciplinary fashion, with ongoing discussion between pediatric dermatologists and pediatric rheumatologists,” they added.
Further studies will be needed to fully understand how common psoriasis is among people with JIA who are treated with TNFi; more research will also be needed to evaluate the optimal way to provide care for such patients.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?